Louisiana, 2009

Hail in Louisiana, August 20, 2009

August 20, 2009 · NWS SHV · 1 event in 1 county or zone

Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT THU AUG 20 2009

.DISCUSSION...
HIGH AMPLITUDE SHORT WAVE FORECAST TO MOVE ACROSS THE NORTH AND
NORTHEAST U.S. TONIGHT AND FRIDAY WILL IMPACT OUR WEATHER TONIGHT
BY PUSHING A COLD FRONT...CURRENTLY LOCATED FROM FORT SMITH AR TO
ARDMORE OK TO WICHITA FALLS TX...INTO THE MOIST AND UNSTABLE AIR
OVER THE FOUR STATE AREA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
FORMED AHEAD OF THE FRONT...AND ALONG RESIDUAL OUTFLOW
BOUNDARIES...THAT ARE PUSHING SOUTH INTO NORTH LOUISIANA AND
NORTHEAST TEXAS. ADDITIONAL THUNDERSTORMS SHOULD FORM ALONG AND
JUST IN ADVANCE OF THE COLD FRONT TONIGHT OVER THE CWA. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS. CAN NOT RULE OUT AN ISOLATED TORNADO DUE TO THE
STRENGTH OF THE UPPER LEVEL TROUGH. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD PUSH SOUTH THROUGH THE SOUTH PART OF THE CWA
ON FRIDAY...WITH PRECIPITATION ENDING BY FRIDAY EVENING.

FOR THE REMAINDER OF THE FORECAST SATURDAY THROUGH THURSDAY...THE
GFS IS DEVELOPING A CUT OFF UPPER LOW PRESSURE OVER SOUTHEAST
TEXAS NEXT THURSDAY AND FRIDAY. THIS IS PROBABLY OVER DONE IN THE
MODEL AND DOES NOT LOOK RELIABLE...SO WILL KEEP POPS AT 10 PERCENT
FOR THURSDAY FOR NOW. WILL HAVE PLENTY OF GFS MODEL RUNS IN THE
FUTURE TO RESOLVE THIS QUESTIONABLE FORECAST PATTERN. SO FOR
SATURDAY THROUGH THURSDAY WILL NOT INCLUDE ANY RAIN IN THE
FORECAST.

&&

.AVIATION...
COLD FRONT NEAR...OR JUST NORTH OF A WICHITA FALLS TX...TO ARDMORE
OK...TO FORT SMITH AR LINE. THIS NEAR STATIONARY FRONT WILL NOT
REACH AREA UNTIL AFTER 06Z...AT THE EARLIEST. HOWEVER...DEVELOPING
STORMS ALONG FRONT SHOULD KICK OUT SOME OUTFLOW
BOUNDARIES...INTERACTING WITH VERY MOIST AND UNSTABLE AIR...PWS
AROUND TWO INCHES AND CAPE VALUES NEAR 4000 J/KG. WEAKENING
CONVECTION NEAR I-30 SHOULD INCREASE WITH ADDITIONAL HEATING AND
POSSIBLY MORE WAVES OF OUTFLOWS. IN THE MEANTIME...SCT AIR MASS
TSRA...SIMILAR TO PAST COUPLE DAYS...WILL CONTINUE TO DEVELOP
ACROSS MAINLY NORTHCENTRAL LA PORTIONS OF AREA. WATCH FOR TSRA IN
SHORT TERM AT TXK...ELD...AND MLU. REMAINDER OF SITES LATER IN
PERIOD.
/VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  69  93  66 /  50  20  10   0   0
MLU  74  92  66  91  62 /  50  30  10   0   0
DEQ  69  91  60  90  58 /  50  10  10   0   0
TXK  72  93  66  93  63 /  50  10  10   0   0
ELD  74  93  64  91  59 /  50  20  10   0   0
TYR  75  95  68  93  68 /  30  20  10   0   0
GGG  75  94  68  94  65 /  30  20  10   0   0
LFK  74  94  68  94  69 /  30  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/07
Hazardous weather outlook, Aug 20, 11:40 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU AUG 20 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND
LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE
AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN
THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED
TORNADO COULD ALSO OCCUR.

LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL
BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW
OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE
HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

LAZ017>022-TXZ152-153-165>167-211100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND
EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED
THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING
WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL
IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING.

03

In the hours before

Special weather statement, Aug 20, 12:19 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
119 PM CDT THU AUG 20 2009

ARZ050-051-059-OKZ077-TXZ096-201915-
HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
119 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...BEN LOMOND...CENTER POINT...CORINTH...DE QUEEN...
     DIERKS...HORATIO...LOCKESBURG...NASHVILLE...WINTHROP...IDABEL...
     BAGWELL...CLARKSVILLE AND MANCHESTER...

AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UMPIRE TO 7 MILES
NORTHEAST OF BLOSSOM...OR ALONG A LINE EXTENDING FROM UMPIRE TO 15
MILES EAST OF PARIS. THESE STORMS WERE MOVING VERY SLOWLY TO THE
SOUTHEAST...AT 5 TO 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Special weather statement, Aug 20, 1:44 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT THU AUG 20 2009

ARZ070-202015-
MILLER-
244 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE AND TEXARKANA...

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM OVER TEXARKANA...MOVING SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 20, 2:06 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT THU AUG 20 2009

LAZ014-202030-
OUACHITA-
306 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...SWARTZ
     AND WEST MONROE...

AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR MONROE...MOVING EAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natchitoches

When
August 20, 4:07 PM CST
Where
Natchitoches County, Marthaville
Measured
0.88 in hail
Reported by
Public
Coordinates
31.730, -93.400

Hail was reported along Hwy. 120 in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188620.